Illinois, 2010Blizzard and Winter Weather in Illinois, December 12 to 13, 2010
December 12 to 13, 2010 · NWS ILX · 22 events in 22 counties and zones
An intense area of low pressure tracked from Iowa into the eastern Great Lakes on Sunday, December 12th. The heaviest snow with this system remained well to the north across parts of Minnesota and Wisconsin: however, lighter snow ranging from 2 to 4 inches fell further south across central Illinois.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 6
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense area of low pressure tracked from Iowa into the eastern Great Lakes on Sunday, December 12th. The heaviest snow with this system remained well to the north across parts of Minnesota and Wisconsin: however, lighter snow ranging from 2 to 4 inches fell further south across central Illinois. As the low deepened, strong northwesterly winds gusting over 50 mph at times developed, creating white-out conditions in many locations. Sharply colder air streamed into the region behind the departing system, resulting in wind-chill values plunging well below zero into December 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 11, 11:31 PM CST, 3 hours 29 minutes earlier.
Area forecast discussion, Dec 11, 11:31 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1131 PM CST SAT DEC 11 2010
.DISCUSSION...
ISSUED 900 PM CST SAT DEC 11 2010
PRECIP HAS BECOME EITHER LIGHT SNOW OR FLURRIES ACROSS THE CWA.
TEMPS ALSO FALLING LITTLE FASTER THAN CURRENT HOURLY TEMP GRIDS
SUGGEST. ALSO...WINDS LITTLE GUSTIER THAN FORECAST. SO UPDATE WILL
BE FORTHCOMING WITH ADJUSTMENTS TO HOURLY TEMPS...OVERNIGHT
LOW...WINDS AND WIND GUSTS.
WINTER SYSTEM IS PROGRESSING AS THOUGHT WITH THE SFC LOW TRACKING
RIGHT ACROSS CHICAGO. WINDS ARE GUSTY NOW OUT OF THE WEST BUT AM
STILL EXPECTING STRONGER GUSTS TO MOVE INTO THE AREA FROM THE WEST
AROUND MORNING...WHEN WINDS BECOME MORE NORTHWEST AND DEFORMATION
SNOW GETS INTO THE AREA. SNOWFALL TOTALS STILL EXPECTED IN THE 1
TO 3 RANGE WITH HIGHEST AMOUNTS NORTHWEST OF I-55.
AUTEN
&&
.AVIATION...
ISSUED 1131 PM CST SAT DEC 11 2010
MVFR CIGS WILL BE THE START AT ALL TAF SITES TONIGHT. THEN SNOW
WILL BEGIN AROUND 09Z AT SPI AND PIA...10Z AT DEC AND BMI...AND
11Z AT CMI. AT THIS POINT VIS WILL ALSO DROP TO MVFR AND CIGS WILL
LOWER...BUT REMAIN MVFR OF 1-1.2KFT. BY MORNING...AROUND 12Z-15Z
SNOW AND STRONG GUSTY WINDS WILL INCREASE...REDUCING VIS DOWN TO
1SM AND LOWERING CIGS TO IFR CATEGORY. BELIEVE CMI AND DEC WILL BE
AROUND 500FT DUE TO LOCAL EFFECTS. BLOWING SNOW WILL ALSO
CONTRIBUTE TO REDUCED VIS DURING THE DAY. SNOW SHOULD DIMINISH AS
THE DEFORMATION ZONE SNOWFALL PUSHES EAST DURING THE EARLY
AFTERNOON. CIG SHOULD ALSO IMPROVE INTO LOWER MVFR CATEGORY. WINDS
WILL BE STRONGER...BUT WITH SNOW DIMINISHING...BELIEVE VIS WILL
NOT BE REDUCED AS MUCH. THEN AFTER 23-00Z...SNOWFALL WILL END BUT
BLOWING SNOW WILL CONTINUE SOME...BUT NOT REDUCE VIS. CIGS WILL
ALSO IMPROVE BUT STILL REMAIN IN MVFR CATEGORY. WIND GUSTS WILL
DIMINISH AND SKIES SHOULD BEGIN TO CLEAR. WILL LEAVE OUT OF TAFS
FOR NOW AS THIS COULD OCCUR AROUND MIDNIGHT AND STILL SOME
UNCERTAINTY IN TIMING. PRESSURE GRADIENT HAS LOOSENED TONIGHT AS
SYSTEM MOVE EAST OF OF NORTHEAST ILLINOIS. EXPECT THESE DIMINISHED
WINDS TO CONTINUE OVERNIGHT BUT THEN INCREASE DURING THE MORNING
QUICKLY. MODELS INDICATE STRONGEST GUSTS TO ARRIVE AROUND
NOON...PROGRESSING FROM WEST TO EAST. GUSTY WINDS WILL LEAD TO
BLOWING SNOW AND REDUCED VIS IN THE MORNING AND AFTERNOON.
AUTEN
&&
.PREV DISCUSSION...
ISSUED 213 PM CST SAT DEC 11 2010
MAJOR WINTER STORM IS CURRENTLY IMPACTING CENTRAL AND SOUTHEAST
ILLINOIS...AND WE WILL CONTINUE TO FEEL ITS IMPACTS INTO SUNDAY
NIGHT. WHILE CHILLY RAINS ARE PRESENTLY OCCURRING ON THE FRONT
SIDE OF THE SYSTEM...STRONG WINDS...ACCUMULATING SNOWS...AND
BLOWING/DRIFTING SNOW ARE ON TAP FOR MANY AREAS LATE TONIGHT INTO
SUNDAY EVENING AS THE BACK SIDE OF THE STORM MOVES THROUGH. MAIN
FORECAST CONCERNS TODAY REVOLVE AROUND TIMING/EXTENT OF ABOVE
MENTIONED WINTER STORM IMPACTS.
12Z MODELS IN GOOD OVERALL AGREEMENT THROUGH THE SHORT TERM OF THE
FORECAST. MOST HAVE TRENDED A BIT FURTHER SOUTH WITH THE TRACK OF
THE CURRENT STORM...BRINGING CENTRAL ILLINOIS A LITTLE CLOSER TO
THE TRACK OF THE SURFACE LOW. RECENT PRESSURE RISE/FALL COUPLETS
SUGGEST THE CENTER OF THE SURFACE LOW SHOULD STAY NORTH OF THE
FORECAST AREA...ALONG WITH THE HEAVY SNOW AXIS.
SHORT TERM...TONIGHT THROUGH TUESDAY...COLD FRONT EXTENDING SOUTH
OF THE SURFACE LOW SHOULD CLEAR THE FORECAST AREA TO THE EAST BY
EARLY THIS EVENING. ALL OF THE PREFRONTAL PRECIPITATION SHOULD
CONTINUE TO FALL IN THE FORM OF RAIN. THEN...ONCE THE FRONT CLEARS
THE AREA...A SEVERAL HOUR LULL IN THE PRECIPITATION IS LIKELY
UNTIL THE WRAP AROUND/DEFORMATION ZONE SNOWFALL PUSHES IN LATE
TONIGHT/EARLY SUNDAY. HOWEVER...THERE WILL BE A TIME IMMEDIATELY
AFTER FROPA INTO THE EARLY OVERNIGHT HOURS WHERE FREEZING DRIZZLE
IS POSSIBLE. FORECAST SOUNDINGS BEHIND THE FRONT BUT AHEAD OF THE
DEFORMATION ZONE SUGGEST A THICK LOW LEVEL MOIST LAYER THAT WILL
BE TOO WARM FOR MANY ICE CRYSTALS. SUFFICIENT SHEAR IS PRESENT IN
THIS MOIST LAYER TO PRODUCE FREEZING DRIZZLE.
THE SNOWFALL ASSOCIATED WITH THE DEFORMATION ZONE WILL WRAP IN
FROM WEST TO EAST LATE TONIGHT INTO SUNDAY MORNING. THIS SNOWFALL
WILL BE ACCOMPANIED BY WINDS GUSTING OVER 40 MPH...ESPECIALLY
AFTER SUNRISE SUNDAY. WINDS THIS STRONG SHOULD PRODUCE BLIZZARD
CONDITIONS ROUGHLY ALONG/NORTH OF A RUSHVILLE TO BLOOMINGTON
LINE WHERE THERE SHOULD BE MORE SNOW AVAILABLE FOR THE WINDS TO
BLOW AROUND. SNOWFALL NORTH OF THIS LINE SHOULD BE ON THE ORDER OF
2-3 INCHES...WITH AN INCH OR TWO EXPECTED FURTHER SOUTH. WILL HAVE
TO KEEP AN EYE ON CONVECTIVE SNOW POTENTIAL IN THE DEFORMATION
BAND THAT COULD BOOST SNOWFALL TOTALS. HOWEVER...UNLIKE OUR LAST
STORM ABOUT A WEEK AGO...THE PARAMETERS FOR BANDED SNOW DO NOT
LOOK AS FAVORABLE WITH THIS STORM.
DECIDED TO UPGRADE THE WINTER WEATHER ADVISORY TO A BLIZZARD
WARNING ROUGHLY ALONG/NORTH OF A RUSHVILLE TO BLOOMINGTON LINE...
WITH THE WARNING IN EFFECT FROM 3 AM TO 9 PM SUNDAY. THE BLIZZARD
CONDITIONS WILL BE MOST LIKELY FROM SUNRISE INTO EARLY AFTERNOON
WHEN THE HEAVIEST FALLING SNOW IS ANTICIPATED. ADJUSTED THE WINTER
WEATHER ADVISORY TO THE SAME TIME FRAME AND INCLUDED THE ENTIRE
FORECAST AREA.
ONCE THE STORM CLEARS...UNSEASONABLY COLD CONDITIONS ARE EXPECTED
THROUGH THE REST OF THE SHORT TERM OF THE FORECAST. SINGLE DIGIT
OR SUB ZERO LOWS ARE ANTICIPATED SUNDAY/MONDAY NIGHT...WITH
DAYTIME HIGHS STRUGGLING OR FAILING TO REACH THE TEENS ON MONDAY
AND TUESDAY. A WIND CHILL ADVISORY MAY BE NEEDED SUNDAY NIGHT...AT
LEAST IN NORTHERN PORTIONS OF THE FORECAST AREA...AS BITTERLY
COLD AIR ARRIVES BEFORE THE WINDS BEHIND THE STORM DIE OFF. THIS
THREAT WILL CERTAINLY NEED TO BE CONSIDERED BY LATER SHIFTS.
LONG TERM...WEDNESDAY THROUGH SATURDAY...MODELS/ENSEMBLES SHOW
QUITE A BIT OF SPREAD THROUGH THE PERIOD...ESPECIALLY WITH RESPECT
TO THE ARRIVAL OF OUR NEXT PRECIPITATION RISK. AN AMPLIFIED UPPER
FLOW PATTERN WILL BE IN PLACE FOR THE FIRST PART OF THE WEEK...
AND THE OVERALL HEMISPHERIC FLOW SUPPORTS THIS PATTERN LINGERING
THROUGH THE WEEK. WITH THIS IN MIND...FAVOR THE SLOWER ARRIVAL
TIME OF OUR NEXT SYSTEM ADVERTISED BY THE ECMWF ENSEMBLE MEAN
WEDNESDAY NIGHT INTO THURSDAY...WHICH WOULD BE NEARLY 24 HOURS
SLOWER THAN THE GFS ENSEMBLE MEAN. THE FLATTER/FASTER FLOW OF THE
GFS ALSO WOULD SUPPORT MORE WARM AIR ALOFT/FREEZING RAIN POTENTIAL
THAN THE ECMWF DUE TO THE COLD SURFACE AIR IN PLACE. FOR
NOW...WILL FAVOR PREDOMINANTLY SNOW FOR MOST AREAS. IN ANY
EVENT...HAVE ONLY GONE WITH A SLIGHT CHANCE OF PRECIPITATION AT
THIS TIME DUE TO THE CONSIDERABLE UNCERTAINTY. THE PERSISTENT
PATTERN SUGGESTS AT LEAST SOMEWHAT BELOW NORMAL TEMPERATURES WILL
BE WITH US FOR THE FORESEEABLE FUTURE.
BAK
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 3 AM TO 9 PM CST SUNDAY FOR
ILZ042>057-061>063-066>068-071>073.
BLIZZARD WARNING FROM 3 AM TO 9 PM CST SUNDAY FOR ILZ027>031-
036>038-040-041.
&&
Hazardous weather outlook, Dec 11, 3:31 PM CST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
331 PM CST SAT DEC 11 2010
ILZ027>031-036>038-040-041-121200-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
331 PM CST SAT DEC 11 2010
...BLIZZARD WARNING IN EFFECT FROM 3 AM TO 9 PM CST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...ALONG AND NORTH OF A RUSHVILLE TO BLOOMINGTON LINE.
.DAY ONE...TONIGHT
AN INTENSIFYING STORM SYSTEM WILL PUSH ACROSS NORTHERN ILLINOIS
OVERNIGHT. WHILE SOME PATCHY LIGHT SNOW OR FREEZING DRIZZLE MAY
OCCUR THIS EVENING...THE BULK OF THE ASSOCIATED SNOWFALL IS
EXPECTED TO DEVELOP AFTER MIDNIGHT. TOTAL SNOW ACCUMULATIONS BY
SUNRISE WILL RANGE FROM AROUND A QUARTER INCH NEAR BLOOMINGTON...TO
AROUND TO AN INCH NEAR THE ILLINOIS RIVER VALLEY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ADDITIONAL LIGHT SNOWFALL WILL RANGE FROM 1 TO 2 INCHES ON SUNDAY.
THE MAIN CONCERN WILL BE WITH NORTHWEST WINDS GUSTING FROM 40 TO
50 MPH...WHICH WILL CAUSE NEAR ZERO VISIBILITY IN OPEN AREAS DUE
TO BLOWING SNOW. THE WINDS WILL SLOWLY DIMINISH SUNDAY NIGHT...BUT
SOME LINGERING BLOWING AND DRIFTING SNOW IS STILL POSSIBLE.
WIND CHILLS SUNDAY NIGHT AND MONDAY MORNING ARE EXPECTED TO RANGE
FROM 15 BELOW TO 20 BELOW ZERO. VALUES AS LOW AS 10 BELOW ARE ALSO
POSSIBLE LATE MONDAY NIGHT AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER...SNOWFALL
REPORTS WOULD BE GREATLY APPRECIATED.
ILZ042-047>052-121200-
CASS-CHRISTIAN-LOGAN-MENARD-MORGAN-SANGAMON-SCOTT-
331 PM CST SAT DEC 11 2010
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 9 PM CST
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
AN INTENSIFYING STORM SYSTEM WILL PUSH ACROSS NORTHERN ILLINOIS
OVERNIGHT. WHILE SOME PATCHY LIGHT SNOW OR FREEZING DRIZZLE MAY
OCCUR THIS EVENING...THE BULK OF THE ASSOCIATED SNOWFALL IS
EXPECTED TO DEVELOP AFTER MIDNIGHT. TOTAL SNOW ACCUMULATIONS BY
SUNRISE WILL RANGE FROM AROUND A QUARTER INCH NEAR SPRINGFIELD...TO
AROUND TO AN INCH NEAR THE ILLINOIS RIVER VALLEY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ADDITIONAL LIGHT SNOWFALL WILL ACCUMULATE AROUND AN INCH ON
SUNDAY. THE MAIN CONCERN WILL BE WITH NORTHWEST WINDS GUSTING FROM
40 TO 50 MPH...WHICH WILL CAUSE SIGNIFICANTLY REDUCED VISIBILITY
IN OPEN AREAS DUE TO BLOWING SNOW. THE WINDS WILL SLOWLY DIMINISH
SUNDAY NIGHT...BUT SOME LINGERING BLOWING AND DRIFTING SNOW IS
STILL POSSIBLE.
WIND CHILLS SUNDAY NIGHT AND MONDAY MORNING ARE EXPECTED BE AS LOW
AS 15 BELOW ZERO. ON MONDAY NIGHT...WIND CHILLS ARE AGAIN LIKELY
TO BE BELOW ZERO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER...SNOWFALL
REPORTS WOULD BE GREATLY APPRECIATED.
ILZ043>046-053>057-061-121200-
CHAMPAIGN-COLES-DE WITT-DOUGLAS-EDGAR-MACON-MOULTRIE-PIATT-SHELBY-
VERMILION-
331 PM CST SAT DEC 11 2010
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 9 PM CST
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
AN INTENSIFYING STORM SYSTEM WILL PUSH ACROSS NORTHERN ILLINOIS
OVERNIGHT. WHILE SOME PATCHY LIGHT SNOW OR FREEZING DRIZZLE MAY
OCCUR THIS EVENING...THE BULK OF THE ASSOCIATED SNOWFALL IS
EXPECTED TO DEVELOP TOWARD SUNRISE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LIGHT SNOWFALL WILL ACCUMULATE FROM 1 TO 2 INCHES ON SUNDAY. THE
MAIN CONCERN WILL BE WITH NORTHWEST WINDS GUSTING FROM 40 TO
50 MPH...WHICH WILL CAUSE SIGNIFICANTLY REDUCED VISIBILITY IN
OPEN AREAS DUE TO BLOWING SNOW. THE WINDS WILL SLOWLY DIMINISH
SUNDAY NIGHT...BUT SOME LINGERING BLOWING AND DRIFTING SNOW IS
STILL POSSIBLE.
WIND CHILLS SUNDAY NIGHT AND MONDAY MORNING ARE EXPECTED BE AS LOW
AS 15 BELOW ZERO. ON MONDAY NIGHT...WIND CHILLS ARE AGAIN LIKELY
TO BE BELOW ZERO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER...SNOWFALL
REPORTS WOULD BE GREATLY APPRECIATED.
ILZ062-063-066>068-071>073-121200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
331 PM CST SAT DEC 11 2010
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 9 PM CST
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
AN INTENSIFYING STORM SYSTEM WILL PUSH ACROSS NORTHERN ILLINOIS
OVERNIGHT. WHILE SOME PATCHY LIGHT SNOW OR FREEZING DRIZZLE MAY
OCCUR THIS EVENING...THE BULK OF THE ASSOCIATED SNOWFALL IS
EXPECTED TO DEVELOP TOWARD SUNRISE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LIGHT SNOWFALL WILL ACCUMULATE AROUND AN INCH ON SUNDAY. THE MAIN
CONCERN WILL BE WITH NORTHWEST WINDS GUSTING AROUND 40 MPH...WHICH
WILL CAUSE REDUCED VISIBILITY IN OPEN AREAS DUE TO BLOWING SNOW. THE
WINDS WILL SLOWLY DIMINISH SUNDAY NIGHT...BUT SOME LINGERING
BLOWING AND DRIFTING SNOW IS STILL POSSIBLE.
WIND CHILLS SUNDAY NIGHT AND MONDAY MORNING ARE EXPECTED BE AS LOW
AS 10 BELOW ZERO. ON MONDAY NIGHT...WIND CHILLS ARE AGAIN LIKELY
TO BE BELOW ZERO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER...SNOWFALL
REPORTS WOULD BE GREATLY APPRECIATED.
GEELHART
Blizzard, Logan
- When
- December 12, 3:00 AM CST to December 13, 3:00 PM CST
- Where
- Logan forecast zone
- Injuries
- 0 direct, 3 indirect
- Reported by
- Mesonet
- Coordinates
- 40.125, -89.367 (the zone’s center; the record gives no point)
Numerous weather observers and automated weather equipment across Logan County reported winds in excess of 35mph and visibilities reduced to less than one quarter of a mile due to blowing snow. Several traffic accidents occurred because of the icy road conditions and poor visibility, including a 20-vehicle pile-up on I-55 between Williamsville and Elkhart that injured 3 people and closed the highway for several hours.
Blizzard, McLean
- When
- December 12, 3:00 AM CST to December 13, 3:00 PM CST
- Where
- McLean forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Mesonet
- Coordinates
- 40.491, -88.847 (the zone’s center; the record gives no point)
Numerous weather observers and automated weather equipment across McLean County reported winds in excess of 35mph and visibilities reduced to less than one quarter of a mile due to blowing snow. Several traffic accidents were reported due to icy road conditions and poor visibility. In addition, an elderly man died of cold exposure when he wandered away from his home in Arrowsmith.
Winter Weather, Sangamon
- When
- December 12, 3:00 AM CST to December 13, 3:00 PM CST
- Where
- Sangamon forecast zone
- Reported by
- Newspaper
- Coordinates
- 39.758, -89.659 (the zone’s center; the record gives no point)
Numerous traffic accidents occurred across Sangamon County as a result of icy road conditions and poor visibility.
Blizzard, De Witt
- When
- December 12, 5:00 AM CST to December 13, 3:00 PM CST
- Where
- De Witt forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.175, -88.904 (the zone’s center; the record gives no point)
Numerous weather observers and automated weather equipment across DeWitt County reported winds in excess of 35mph and visibilities reduced to less than one quarter of a mile due to blowing snow.
Blizzard, Fulton
- When
- December 12, 6:00 AM CST to December 13, 3:00 PM CST
- Where
- Fulton forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.473, -90.207 (the zone’s center; the record gives no point)
Numerous weather observers and automated weather equipment across Fulton County reported winds in excess of 35mph and visibilities reduced to less than one quarter of a mile due to blowing snow.
Blizzard, Knox
- When
- December 12, 6:00 AM CST to December 13, 3:00 PM CST
- Where
- Knox forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.932, -90.213 (the zone’s center; the record gives no point)
Numerous weather observers and automated weather equipment across Knox County reported winds in excess of 35mph and visibilities reduced to less than one quarter of a mile due to blowing snow.
Blizzard, Schuyler
- When
- December 12, 6:00 AM CST to December 13, 3:00 PM CST
- Where
- Schuyler forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.158, -90.615 (the zone’s center; the record gives no point)
Numerous weather observers and automated weather equipment across Schuyler County reported winds in excess of 35mph and visibilities reduced to less than one quarter of a mile due to blowing snow.
Winter Weather, Morgan
- When
- December 12, 6:00 AM CST to December 13, 3:00 PM CST
- Where
- Morgan forecast zone
- Reported by
- Newspaper
- Coordinates
- 39.716, -90.201 (the zone’s center; the record gives no point)
Numerous traffic accidents occurred across Morgan County as a result of icy road conditions and poor visibility.
Blizzard, Marshall
- When
- December 12, 7:00 AM CST to December 13, 3:00 PM CST
- Where
- Marshall forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.033, -89.345 (the zone’s center; the record gives no point)
Numerous weather observers and automated weather equipment across Marshall County reported winds in excess of 35mph and visibilities reduced to less than one quarter of a mile due to blowing snow.
Blizzard, Mason
- When
- December 12, 7:00 AM CST to December 13, 3:00 PM CST
- Where
- Mason forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.240, -89.917 (the zone’s center; the record gives no point)
Numerous weather observers and automated weather equipment across Mason County reported winds in excess of 35mph and visibilities reduced to less than one quarter of a mile due to blowing snow.
Blizzard, Peoria
- When
- December 12, 7:00 AM CST to December 13, 3:00 PM CST
- Where
- Peoria forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.788, -89.760 (the zone’s center; the record gives no point)
Numerous weather observers and automated weather equipment across Peoria County reported winds in excess of 35mph and visibilities reduced to less than one quarter of a mile due to blowing snow.
Blizzard, Stark
- When
- December 12, 7:00 AM CST to December 13, 3:00 PM CST
- Where
- Stark forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.093, -89.797 (the zone’s center; the record gives no point)
Numerous weather observers and automated weather equipment across Stark County reported winds in excess of 35mph and visibilities reduced to less than one quarter of a mile due to blowing snow.
Blizzard, Tazewell
- When
- December 12, 7:00 AM CST to December 13, 3:00 PM CST
- Where
- Tazewell forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.508, -89.513 (the zone’s center; the record gives no point)
Numerous weather observers and automated weather equipment across Tazewell County reported winds in excess of 35mph and visibilities reduced to less than one quarter of a mile due to blowing snow.
Blizzard, Woodford
- When
- December 12, 7:00 AM CST to December 13, 3:00 PM CST
- Where
- Woodford forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.788, -89.211 (the zone’s center; the record gives no point)
Numerous weather observers and automated weather equipment across Woodford County reported winds in excess of 35mph and visibilities reduced to less than one quarter of a mile due to blowing snow.
Blizzard, Champaign
- When
- December 12, 9:00 AM CST to December 13, 3:00 PM CST
- Where
- Champaign forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Mesonet
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
Numerous weather observers and automated weather equipment across Champaign County reported winds in excess of 35mph and visibilities reduced to less than one quarter of a mile due to blowing snow. Several traffic accidents occurred as a result of icy road conditions and poor visibility, including one that claimed the life of a woman west of Thomasboro.
Blizzard, Piatt
- When
- December 12, 9:00 AM CST to December 13, 3:00 PM CST
- Where
- Piatt forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.010, -88.591 (the zone’s center; the record gives no point)
Numerous weather observers and automated weather equipment across Piatt County reported winds in excess of 35mph and visibilities reduced to less than one quarter of a mile due to blowing snow.
Blizzard, Vermilion
- When
- December 12, 9:00 AM CST to December 13, 3:00 PM CST
- Where
- Vermilion forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.183, -87.733 (the zone’s center; the record gives no point)
Numerous weather observers and automated weather equipment across Vermilion County reported winds in excess of 35mph and visibilities reduced to less than one quarter of a mile due to blowing snow.
Winter Weather, Crawford
- When
- December 12, 9:00 AM CST to December 13, 3:00 PM CST
- Where
- Crawford forecast zone
- Reported by
- Newspaper
- Coordinates
- 39.003, -87.760 (the zone’s center; the record gives no point)
Numerous traffic accidents occurred across Crawford County as a result of icy road conditions and poor visibility.
Winter Weather, Lawrence
- When
- December 12, 9:00 AM CST to December 13, 3:00 PM CST
- Where
- Lawrence forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 38.720, -87.727 (the zone’s center; the record gives no point)
Numerous traffic accidents occurred across Lawrence County as a result of icy road conditions and poor visibility.
Winter Weather, Coles
- When
- December 12, 9:00 AM CST to December 13, 3:00 PM CST
- Where
- Coles forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 39.520, -88.222 (the zone’s center; the record gives no point)
Numerous traffic accidents occurred across Coles County as a result of icy road conditions and poor visibility. A woman was killed on I-57 about 2 miles north of Mattoon when she was hit by a car while trying to help free another stuck vehicle.
Winter Weather, Cumberland
- When
- December 12, 9:00 AM CST to December 13, 3:00 PM CST
- Where
- Cumberland forecast zone
- Reported by
- Newspaper
- Coordinates
- 39.273, -88.240 (the zone’s center; the record gives no point)
Numerous traffic accidents occurred across Cumberland County as a result of icy road conditions and poor visibility.
Winter Weather, Clark
- When
- December 12, 9:00 AM CST to December 13, 3:00 PM CST
- Where
- Clark forecast zone
- Injuries
- 0 direct, 2 indirect
- Reported by
- Newspaper
- Coordinates
- 39.334, -87.788 (the zone’s center; the record gives no point)
Numerous traffic accidents occurred across Clark County as a result of icy road conditions and poor visibility. I-70 just west of Casey was closed for about 7 hours due to an 8-vehicle pile-up. Another accident along I-70 1 mile east of Casey injured 2 people.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Tennessee, December 12 to 13, 20101 death · 15 injured · 39 events
- Winter Weather in Illinois, December 12, 20101 death · 5 injured · 18 events
- Winter Weather in Indiana, December 12 to 13, 20101 death · 2 injured · 2 events
- Debris Flow and Flooding in Washington, December 12 to 14, 2010$7.2 million · 7 events
- Lake-Effect Snow in Ohio, December 12 to 15, 2010$2.2 million · 8 events
- Winter Weather in Indiana, December 12, 201011 injured · 6 events
- Lake-Effect Snow in Pennsylvania, December 12 to 15, 2010$550,000 · 2 events
- Lake-Effect Snow in New York, December 12 to 17, 2010$250,000 · 15 events
- Winter Storm and Heavy Snow in Kentucky, December 12 to 14, 201055 events
- Drought in Texas, December 12 to 31, 2010$73,000 · 10 events
- Flood and High Wind in Massachusetts, December 12 to 13, 20101 injured · $35,000 · 3 events
- High Wind in Vermont, December 12, 2010$50,000 · 56 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267263, 267268, 267277, 267259, 267260, 267261, 267271, 267309, 267266, 267267, 267269, 267272, 267273, 267275, 267257, 267270, 267274, 267278, 267279, 267280, 267281, 267285.